Get your full text copy in PDF
Ziyad Alakkas, Ohud A. Alzaedi, Suresh Shivapp Somannavar, Abdulaziz Alfaifi
(Department of Internal Medicine, King Abdulaziz Specialist Hospital, Taif, Saudi Arabia)
Am J Case Rep 2020; 21:e923372
Steroids are used as anti-inflammatory agents, administered for a variety of medical conditions, either as short- or long-term treatment. Steroid use is associated with many adverse effects, including hyperglycemia, but ketoacidosis is rare.
CASE REPORT: We present the case of a 53-year-old woman who developed diabetic ketoacidosis after administration of methylprednisolone during treatment of immune thrombocytopenic purpura. She did not have diabetes or a family history of diabetes. Steroid-induced hyperglycemia with insulin resistance, lipolysis, and ketogenesis occurred and were likely to have precipitated the ketoacidosis. Blood glucose, blood gases, and urine test results were diagnostic for ketoacidosis.
CONCLUSIONS: The risk of ketoacidosis and hyperglycemia should be considered in the course of steroid therapy, even without a diagnosis of diabetes, especially in patients who have risk factors for diabetes mellitus including obesity and long-term use of steroids, so that early identification of diabetic ketoacidosis can prevent further morbidity and mortality in chronic patients.